Kansas, 2013

Hail and Damaging Wind in Kansas, June 22, 2013

June 22, 2013 · NWS GLD · 4 events in 2 counties and zones

A lone thunderstorm developed during the late afternoon and moved northeast across Wichita and Logan counties. The storm produced half dollar sized hail and wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A lone thunderstorm developed during the late afternoon and moved northeast across Wichita and Logan counties. The storm produced half dollar sized hail and wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 5:03 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 22, 5:03 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUN 22 2013

.UPDATE...
ISSUED AT 502 PM MDT SAT JUN 22 2013

UPDATED GRIDS AND ZONES FOR THE ISSUANCE OF TWO TORNADO WATCHES.
TORNADO WATCH 346 TIL 05Z AND TORNADO WATCH 347 TIL 06Z.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 233 PM MDT SAT JUN 22 2013

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
PARTLY CLOUDY. SMOKE FROM THE FIRES IN SOUTH CENTRAL COLORADO
CONTINUE TO GIVE THE SKY A HAZY APPEARANCE AS WELL. TEMPERATURES
RANGED FROM THE LOW TO MID 80S IN EAST COLORADO TO THE MID TO
UPPER 90S IN GRAHAM AND NORTON COUNTIES. A SURFACE LOW PRESSURE
SYSTEM WAS LOCATED DIRECTLY OVER THE TRI-STATE AREA IN THE
VICINITY OF ATWOOD...ST FRANCIS...GOODLAND AND COLBY KANSAS. A
CONVERGENT BOUNDARY WAS ALSO OBSERVED ON THE GLD WSR-88D RADAR.
THE BOUNDARY WAS LOCATED ALONG A LINE FROM HERNDON TO COLBY TO
RUSSELL SPRINGS TO TRIBUNE KANSAS. GUSTY SOUTH WINDS WERE
OCCURRING TO THE EAST OF THIS BOUNDARY WHILE WINDS WEST OF THE
BOUNDARY WERE VARIABLE IN DIRECTION DUE TO THE LOW PRESSURE
SYSTEM.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE CONVERGENT BOUNDARY
THIS AFTERNOON AND ALSO IN THE HIGHER TERRAIN TO THE WEST. THE
MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE NORTHEAST. ACCORDING
TO SPC MESOANALYSIS...SURFACE CAPE OF 3000 TO 4000 J/KG...DCAPE OF
1600 TO 1800 J/KG...LIFTED INDICES OF -7 TO -9...LAPSE RATES OF 7 TO
8 C/KM...0-6 KM BULK SHEAR OF 30 TO 40 KTS AND LCL HEIGHTS GREATER
THAN 2000 M AGL WOULD LEAD ONE TO BELIEVE THAT THE MAIN THREATS WITH
THE STORMS TODAY WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS OR LARGER...AND DAMAGING WINDS. AN ISOLATED TORNADO CAN
NOT BE RULED OUT ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA
WHERE SHEAR AND STORM RELATIVE HELICITY VALUES ARE HIGHER.

FOR TONIGHT...STORMS SHOULD MOVE OUT OF THE AREA FOR THE MOST PART
BY MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLIDE BACK IN FROM THE
NORTH WITH A FEW SHOWERS OR LINGERING THUNDERSTORMS POSSIBLE ALONG
THE FRONT. LOW TEMPERATURES WILL BE SIMILAR TO LAST NIGHT WITH UPPER
50S TO NEAR 60 LIKELY IN EAST COLORADO AND 60S TO LOW 70S ELSEWHERE.

FOR TOMORROW...A BETTER CHANCE FOR THUNDERSTORMS IS EXPECTED AS A
STRONGER SHORTWAVE TROUGH MOVES IN FROM THE WEST SOUTHWEST.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE TERRAIN TO THE WEST AND
MOVE OFF THE TERRAIN AND INTO THE TRI-STATE AREA. A FEW ISOLATED
STORMS ARE ALSO POSSIBLE ALONG ANOTHER CONVERGENT BOUNDARY OR
DRYLINE THAT WILL SET UP TO THE WEST. WITH CAPE VALUES OF 2500 TO
3500 J/KG...LIFTED INDICES OF -5 TO -7...LAPSE RATES OF 7 TO 9 C/KM
AND 0-6 KM BULK SHEAR VALUES OF 30 TO 40 KTS LEAD ONE TO EXPECT THAT
THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. THE ENVIRONMENT LOOKS A LITTLE LESS FAVORABLE TO THE
NORTHWEST FOR WIDESPREAD SEVERE WEATHER...HOWEVER WITH THE BEST
FORCING AND BETTER SHEAR SOME STORM ORGANIZATION INTO AN MCS IS
EXPECTED. HIGH TEMPERATURES WILL BE SLIGHTLY COOLER WITH MID TO
UPPER 80S ACROSS NORTHEAST COLORADO...NEAR 90 IN SOUTHWEST NEBRASKA
AND LOW TO MID 90S ACROSS NORTHWEST KANSAS. FIRE WEATHER SHOULD NOT
BE A PROBLEM FOR TOMORROW AS DRY AIR FROM THE SOUTHWEST SHOULD NOT
FILTER IN...LEADING TO MINIMUM RELATIVE HUMIDITIES OF 20 TO 25
PERCENT. WINDS WILL NOT BE STRONG ENOUGH TO LEAD TO CRITICAL FIRE
WEATHER CONDITIONS BEING MET.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 233 PM MDT SAT JUN 22 2013

SUNDAY NIGHT-TUESDAY...INITIAL CONCERNS FOR THE PERIOD WILL BE
POTENTIAL ORGANIZED/SEVERE CONVECTION SUNDAY NIGHT FOLLOWED BY
POTENTIAL FOR RED FLAG CONDITIONS ON MONDAY AND TUESDAY. SHORT WAVE
TROUGH WILL MOVE OVER CWA DURING THE SUNDAY EVENING PERIOD AND WITH
1500-2500 J/KG CAPE AND WEAK CINH THINK PROBABILITY OF STORMS MOVING
OFF HIGHER TERRAIN AND CONTINUING ACROSS AREA IS INCREASING...WITH
12Z CYCLE OF MODELS ALSO LEANING IN THIS DIRECTION. WITH FAIRLY
CURVED HODOGRAPHS EXPECTED IN THE EVENING WOULD EXPECT STORMS TO
POSE A DECENT SEVERE THREAT AND BE RATHER ORGANIZED WHICH MAKES ME
THINK AN INCREASE IN PRECIP PROBABILITIES IS WARRANTED.
OTHERWISE...DRYLINE WILL DEVELOP AND LIFT TO THE NORTH AND EAST OVER
THE AREA ON MONDAY. CINH REMAINS FAIRLY STRONG AND WITH LACK OF
LARGE SCALE SUPPORT NOT REALLY CONFIDENT THAT FRONTAL SCALE FORCING
WOULD BE PERSISTENT ENOUGH TO ERODE CAP. HAVE INCLUDED A SMALL
WINDOW OF 15-20 POPS TO ACCOUNT FOR A STRAY STORM OR TWO BUT DO NOT
ANTICIPATE WIDESPREAD THUNDERSTORMS AT THIS POINT.

TEMPERATURES WILL CLIMB BACK INTO THE UPPER 90S TO LOW 100S BOTH
MONDAY AND TUESDAY WITH AFOREMENTIONED DRY LINE RESULTING IN
HUMIDITIES FALLING TO LESS THAN 10 PERCENT IN SOME AREAS. WINDS ALSO
APPEAR TO BE ON THE GUSTY SIDE...ESPECIALLY ON MONDAY WHICH BRINGS
CONCERNS FOR POTENTIAL RED FLAG WARNING CONDITIONS. WHILE CONFIDENCE
IN METEOROLOGICAL CONDITIONS APPROACHING WATCH THRESHOLDS...STATE OF
FUELS REMAINS IN QUESTION. WITH POTENTIAL WETTING RAIN ON SUNDAY
NIGHT...CONDITION OF FUELS IS TOO UNCERTAIN TO WARRANT A WATCH FOR
MONDAY AT THIS TIME.

IN THE EXTENDED (TUESDAY NIGHT-SATURDAY)...MEDIUM RANGE MODELS
GENERALLY AGREE THAT STRONG H5 RIDGE WILL AMPLIFY THROUGH THE
PERIOD...BUT DIFFERENCES BETWEEN MODELS WITH RESPECT TO PLACEMENT OF
RIDGE AXIS DEVELOP PRETTY EARLY WITH GFS HAVING THE FARTHEST WEST
SOLUTION OF AVAILABLE DATA. GEFS ENSEMBLES ALSO SHOWS THIS
CLUSTERING OF SOLUTIONS AND FOR THE TIME BEING I THINK SIDING WITH
ECMWF/GEM SOLUTIONS WARRANTED AT THIS POINT...ALTHOUGH UNCERTAINTY
IS FAIRLY HIGH. WHILE THERE WILL BE A FEW SMALL CHANCES FOR STORMS
DURING THE PERIOD...NOT ANTICIPATING ANYTHING WIDESPREAD WITH HOT
AND GENERALLY DRY CONDITIONS PREVAILING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1129 AM MDT SAT JUN 22 2013

VFR CONDITIONS SHOULD CONTINUE FOR THE NEXT 24 HOURS. THERE
MAY BE LOW STRATUS IN THE AREA TOMORROW MORNING BUT MOST
INDICATIONS POINT TO THE STRATUS REMAINING NORTHWEST OF THE TAF
SITES. THUNDERSTORMS SHOULD DEVELOP AGAIN THIS AFTERNOON. LEFT TS
OUT OF KGLD TAF AS STORMS WILL LIKELY FIRE JUST EAST AND HEAD
NORTHEAST. MENTIONED AT KMCK BECAUSE THERE MAY BE TWO CHANCES FOR
STORMS. THE FIRST CHANCE WILL BE EARLIER WITH CONVECTION
DEVELOPING NEAR THE KANSAS...NEBRASKA BORDER AND LIFTING INTO
CENTRAL NEBRASKA. THE SECOND CHANCE WILL COME FROM STORMS EXPECTED TO
DEVELOP ALONG A CONVERGENT BOUNDARY IN NORTHWEST KANSAS AND MOVE
NORTHEAST. WINDS WILL VARY THROUGHOUT THE PERIOD...EVENTUALLY
BECOMING NORTH WINDS BEHIND A FRONT THAT WILL MOVE BACK IN FROM
THE NORTH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ027-041-042.

CO...NONE.
NE...NONE.
&&

UPDATE...FS
SHORT TERM...RRH
LONG TERM...JRM
AVIATION...RRH
Hazardous weather outlook, Jun 22, 2:43 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SAT JUN 22 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231715-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
243 PM MDT SAT JUN 22 2013 /343 PM CDT SAT JUN 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH EVENING GENERALLY EAST OF A LINE FROM YUMA AND IDALIA
COLORADO TO GOODLAND AND TRIBUNE KANSAS. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS.

THE COMBINATION OF VERY LOW HUMIDITY AND INCREASING SOUTHERLY
WINDS LATE THIS AFTERNOON THROUGH EARLY EVENING WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS WALLACE...GREELEY AND
WICHITA COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE
SUNDAY AFTERNOON THROUGH NIGHT. LARGE HAIL AND DAMAGING WINDS
APPEAR TO BE THE PRIMARY THREATS.

FOR MONDAY AND TUESDAY...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
GENERALLY ALONG AND WEST OF A LINE FROM WRAY COLORADO TO GOODLAND
AND LEOTI KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 22, 4:49 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SAT JUN 22 2013

KSZ041-042-222345-
GREELEY-WICHITA-
549 PM CDT SAT JUN 22 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SELKIRK...MOVING NORTHEAST
AT 20 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  SELKIRK BY 605 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3835 10188 3870 10158 3870 10149 3856 10113
      3826 10153 3826 10166
TIME...MOT...LOC 2249Z 208DEG 16KT 3842 10163

LOCKHART

The radar

The Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wichita

When
June 22, 5:45 PM CST to 5:55 PM CST
Where
Wichita County, 10 mi N of Leoti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.625, -101.350

Spotter reported nickel to quarter size hail.

Hail, Wichita

When
June 22, 5:45 PM CST to 6:15 PM CST
Where
Wichita County, 10 mi N of Leoti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.625, -101.350

Quarter size hail has been falling off and on for 30 minutes.

Hail, Wichita

When
June 22, 5:53 PM CST
Where
Wichita County, 13 mi NW of Leoti
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.613, -101.520

Measured quarter sized hail with some larger stones estimated to be around half dollar size.

Thunderstorm Wind, Logan

When
June 22, 7:25 PM CST
Where
Logan County, Oakley
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454168, 454170, 454171, 454172.